Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Midland/Odessa, TX

March 29, 202017 counties in Texas; 5 counties in New Mexico

NWS Midland/Odessa, TX issued this red flag warning at Mar 29, 2020, 3:18 PM CDT for 17 counties in Texas; 5 counties in New Mexico. It took effect at Mar 30, 2020, 12:00 PM CDT. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 29, 2020, 3:18 PM CDT (20:18 UTC)
In effect from
Mar 30, 2020, 12:00 PM CDT
Expired
Mar 30, 2020, 9:00 PM CDT
In force
9 hr
Issued by
NWS Midland/Odessa, TX
All 22 counties

Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Jeff Davis County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Pecos County, TX, Presidio County, TX, Reeves County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 111 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 2:38 PM CDTNON-TSTM WND GST 643 Nw Pine Springs, TX64 MPH WIND GUST AT THE GUADALUPE BOWL RAWS.
Mar 30, 2:52 PM CDTNON-TSTM WND GST 664 S Pine Springs, TXWIND GUST AT GUADALUPE PASS OF 57 KNOTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3525 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

015 
WWUS84 KMAF 292018
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
318 PM CDT Sun Mar 29 2020

...RED FLAG WARNING IN EFFECT MONDAY AFTERNOON AND EVENING FOR 
PORTIONS OF THE TRANS PECOS...VAN HORN CORRIDOR...MARFA 
PLATEAU...DAVIS MOUNTAINS AND ADJACENT PLAINS FOR RELATIVE HUMIDITY OF 
10% OR LESS, 20 FT WINDS OF 25 MPH OR MORE, AND HIGH TO LOCALLY
EXTREME FIRE DANGER...

...FIRE WEATHER WATCH IN EFFECT MONDAY AFTERNOON AND EVENING FOR
SOUTHEAST NEW MEXICO...THE WESTERN PERMIAN BASIN...GUADALUPE
MOUNTAINS AND ALONG THE RIO GRANDE FOR RELATIVE HUMIDITY OF 
10% OR LESS, 20 FT WINDS OF 25 MPH OR MORE, AND HIGH FIRE DANGER...

.Critical to locally extreme fire weather conditions are expected Monday
across southeast New Mexico, the higher terrain of southwest 
Texas and the western portions of west Texas as a strong upper 
level storm system brings dry and windy conditions to the region.

TXZ059-060-067-075-272>274-276>280-301200-
/O.UPG.KMAF.FW.A.0001.200330T1500Z-200331T0200Z/
/O.NEW.KMAF.FW.W.0001.200330T1500Z-200331T0200Z/
Loving-Winkler-Ward-Pecos-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Marfa Plateau-
Davis Mountains-Davis Mountains Foothills-Central Brewster County-
Chisos Basin-
318 PM CDT Sun Mar 29 2020

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM CDT MONDAY FOR
RELATIVE HUMIDITY OF 10% OR LESS, 20 FT WINDS OF 25 MPH OR MORE, 
AND HIGH TO LOCALLY EXTREME FIRE DANGER...

* WIND...West winds 25 to 35 mph with gusts to 50 mph.  

* HUMIDITY...5 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

NMZ116>119-TXZ045-050-061-068-270-271-275-281-282-301200-
/O.CON.KMAF.FW.A.0001.200330T1500Z-200331T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Lea-Gaines-Andrews-Ector-Crane-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Chinati Mountains-
Presidio Valley-Lower Brewster County-
318 PM CDT Sun Mar 29 2020 /218 PM MDT Sun Mar 29 2020/

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS,
20 FT WINDS OF 20 MPH OR MORE, AND HIGH FIRE DANGER FOR THE
GUADALUPE AND DAVIS MOUNTAINS, SOUTHEAST NEW MEXICO PLAINS, RIO
GRANDE AND WESTERN PERMIAN BASIN OF WEST TEXAS...

* WIND...Guadalupe Mountains...West winds 30 to 45 mph with gusts to
  60 mph. Elsewhere...West winds 20 to 30 mph with gusts to 40 
  mph. 

* HUMIDITY...5 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
2 follow-up statements
205 
WWUS84 KMAF 300816
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
316 AM CDT Mon Mar 30 2020

...RED FLAG WARNING IN EFFECT FROM LATE THIS MORNING THROUGH 
EARLY THIS EVENING FOR SOUTHEAST NEW MEXICO AND MUCH OF TEXAS FOR 
RELATIVE HUMIDITY OF 10% OR LESS, 20 FT WINDS OF 25 MPH OR MORE, 
AND HIGH TO LOCALLY EXTREME FIRE DANGER...

.Critical fire weather conditions are expected today across 
southeast New Mexico, the higher terrain of southwest Texas and 
the western and central Permian Basin of west Texas as a strong 
upper level storm system brings dry and windy conditions to the 
region.

NMZ116>119-TXZ045-050-061-068-270-271-275-281-282-302030-
/O.UPG.KMAF.FW.A.0001.200330T1500Z-200331T0200Z/
/O.EXB.KMAF.FW.W.0001.200330T1700Z-200331T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Lea-Gaines-Andrews-Ector-Crane-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Chinati Mountains-
Presidio Valley-Lower Brewster County-
316 AM CDT Mon Mar 30 2020 /216 AM MDT Mon Mar 30 2020/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 10% OR
LESS, 20 FT WINDS OF 25 MPH OR MORE, AND HIGH TO LOCALLY EXTREME
FIRE DANGER...

* Wind...Guadalupe Mountains...West winds 30 to 45 mph with gusts
  to 65 mph. Elsewhere...West Winds 20 to 35 mph with gusts to 50
  mph.

* HUMIDITY...5 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

TXZ046-051-062-069-302030-
/O.EXB.KMAF.FW.W.0001.200330T1700Z-200331T0200Z/
Dawson-Martin-Midland-Upton-
316 AM CDT Mon Mar 30 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR RELATIVE HUMIDITY OF 10% OR LESS, 20 FT WINDS OF
25 MPH OR MORE, AND HIGH TO LOCALLY EXTREME FIRE DANGER...

* WIND...West winds 20 to 35 mph with gusts to 50 mph.

* HUMIDITY...5 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

TXZ059-060-067-075-272>274-276>280-302030-
/O.EXT.KMAF.FW.W.0001.200330T1700Z-200331T0200Z/
Loving-Winkler-Ward-Pecos-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Marfa Plateau-
Davis Mountains-Davis Mountains Foothills-Central Brewster County-
Chisos Basin-
316 AM CDT Mon Mar 30 2020

...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 9 PM CDT
THIS EVENING FOR RELATIVE HUMIDITY OF 10% OR LESS, 20 FT WINDS OF
25 MPH OR MORE, AND HIGH TO LOCALLY EXTREME FIRE DANGER...

* WIND...West winds 20 to 35 mph with gusts to 50 mph.

* HUMIDITY...5 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
955 
WWUS84 KMAF 302005
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
305 PM CDT Mon Mar 30 2020

...RED FLAG WARNING REMAINS IN EFFECT THROUGH EARLY THIS EVENING 
FOR SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS FOR RELATIVE 
HUMIDITY OF 10% OR LESS, 20 FT WINDS OF 25 MPH OR GREATER, AND 
HIGH TO LOCALLY EXTREME FIRE DANGER...

.Critical fire weather conditions have developed and will 
continue through this afternoon and evening across southeast New 
Mexico, the higher terrain of southwest Texas and the western and 
central Permian Basin of west Texas as a strong upper level storm 
system brings very dry and windy conditions to the region.

NMZ116>119-TXZ045-046-050-051-059>062-067>069-075-270>282-310200-
/O.CON.KMAF.FW.W.0001.000000T0000Z-200331T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Lea-Gaines-Dawson-Andrews-Martin-Loving-Winkler-Ector-
Midland-Ward-Crane-Upton-Pecos-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
Central Brewster County-Chisos Basin-Presidio Valley-
Lower Brewster County-
305 PM CDT Mon Mar 30 2020 /205 PM MDT Mon Mar 30 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR RELATIVE HUMIDITY OF 10% OR LESS, 20 FT WINDS OF
25 MPH OR GREATER, AND HIGH TO LOCALLY EXTREME FIRE DANGER...

* WIND...In the Guadlupe Mountains west winds 30 to 45 mph with
  gusts to 65 mph. Across the plains west winds 25 to 35 mph with
  gusts to 50 mph.

* HUMIDITY...5 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 29, 3:06 PM CDT, 12 minutes earlier.

Area forecast discussion, Mar 29, 3:06 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
306 PM CDT Sun Mar 29 2020

.DISCUSSION...

Current sfc obs across West TX show return flow on the back side of
a sfc high which now resides over N TX/S OK. Southwest flow aloft is
present over the region accompanied by a fetch of SCT to BKN cirrus.
By 00-03Z a 35-40 kt LLJ should develop which will draw Gulf of
Mexico moisture back into the area. High-res models show 40+F Dew
Points reaching Upper Trans Pecos around 12Z. By early tomorrow
morning, a shortwave trof will swing across the Four Corners area
into the TX Panhandle which will in turn induce a sfc low over SE
CO/SW KS. Further S in our region, a dryline should sharpen and
begin to progress E throughout the day. Meanwhile, a strengthening
700 hpa jet along the base of the upper trough will overspread
the area and bring windy to very windy conditions to the Guadalupe
Mountains and adjacent plains. A High Wind Watch remains in
effect and will most likely be converted to a warning by the next
forecast issuance. Wind Advisories may be needed as well. A line
of storms could develop across the far eastern CWA and race east
into the Hill Country tomorrow afternoon, but the remainder of the
area will see windy and very dry conditions with high
temperatures in the upper 70s to lower 80s.

The departing shortwave trof will drag a weak cold front into the
northern half of the CWA early Tuesday, however this front will
quickly wash out by the afternoon and lead to a very pleasant day
with much less wind. Warm and comfortable weather should last
through the remainder of next week with wind speeds not looking too
crazy through Friday. Unfortunately PoPs on the latest model runs
have come in much lower for Friday with the passage of another
shortwave/cold front. At least this front should help cool
temperatures down near normal by next weekend.

-Salerno

&&

.FIRE WEATHER...

Dry conditions continue this afternoon even with surface flow
returning to the southeast. Winds will begin to increase over the
next few hours becoming gusty by sunset which could lead to some
brief elevated fire weather conditions across the area. Expect poor
recovery west of the Pecos River with excellent recovery over the
Permian Basin as a moisture surge pushes in overnight.

A strong storm system will move across the Southern Plains during
the day tomorrow bringing more windy and very dry conditions.
Critical to localized extreme fire weather conditions are looking
more likely now as the dryline surges east by afternoon with
forecast models showing even drier air now moving in. West winds
sustained near 30 mph will be possible for much of the area with
RH's falling to near/below 10 percent. ERC's continue to show a
sharp upward trend in the Trans Pecos with values now near the 60th
percentile. For this reason will upgrade that part of the Fire
Weather Watch to a Red Flag Warning. Will leave the rest of the
watch as is with more green-up present further north and east. It is
possible the Red Flag Warning will need to be expanded in the SE NM
and further east overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     54  79  49  76 /  10  10   0   0
Carlsbad                       43  77  43  77 /   0   0   0   0
Dryden                         55  86  53  85 /   0   0   0   0
Fort Stockton                  52  84  49  78 /   0   0   0   0
Guadalupe Pass                 46  66  45  70 /   0   0   0   0
Hobbs                          42  73  43  75 /   0   0   0   0
Marfa                          40  73  38  75 /   0   0   0   0
Midland Intl Airport           53  80  48  77 /  10   0   0   0
Odessa                         52  77  48  78 /  10   0   0   0
Wink                           50  83  45  80 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Monday morning through Monday evening
     for Chavez Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

     High Wind Watch from Monday morning through Monday evening for
     Guadalupe Mountains of Eddy County.

TX...Red Flag Warning from 10 AM to 9 PM CDT Monday for Central
     Brewster County-Chisos Basin-Davis Mountains-Davis
     Mountains Foothills-Eastern Culberson County-Loving-Marfa
     Plateau-Pecos-Reeves County Plains-Van Horn and Highway 54
     Corridor-Ward-Winkler.

     Fire Weather Watch from Monday morning through Monday evening
     for Andrews-Chinati Mountains-Crane-Ector-Gaines-Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
     Lower Brewster County-Presidio Valley.

     High Wind Watch from Monday morning through Monday evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

&&

29/24
Hazardous weather outlook, Mar 29, 2:59 PM CDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
259 PM CDT Sun Mar 29 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-302000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
259 PM CDT Sun Mar 29 2020 /159 PM MDT Sun Mar 29 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Dry and breezy conditions will result in Near Critical Fire Weather
Conditions this afternoon and evening for areas near and along the
Pecos River in west Texas and southeast New Mexico.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong winds are possible Monday across the Guadalupe and Delaware
Mountains. A High Wind Watch is in effect.

Critical to locally extreme fire weather conditions are expected
across parts of the region Monday afternoon. A Red Flag Warning is in
effect for much of the Trans Pecos, Davis Mountains, and adjacent
plains. A Fire Weather Watch is in effect Monday for surrounding
areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 1:56 AM CDTHigh Wind WatchMAFCulberson24 hr
Mar 29, 3:33 AM CDTFire Weather WatchMAFAndrews, Brewster, Crane, Culberson, Ector, Gaines and 7 more24 hr

Nearby

Red Flag Warnings in Texas, 2020Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.